Alert archive / Washington / Red Flag Warnings in 2009

Red Flag Warning 8, NWS Spokane, WA

September 2, 2009

NWS Spokane, WA issued this red flag warning at Sep 2, 2009, 1:51 PM PDT. It took effect at Sep 3, 2009, 2:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2009, 1:51 PM PDT (20:51 UTC)
In effect from
Sep 3, 2009, 2:00 AM PDT
Expired
Sep 3, 2009, 11:00 AM PDT
In force
9 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KOTX 022051
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
151 PM PDT WED SEP 2 2009

...ABUNDANT LIGHTNING FOLLOWED BY GUSTY WINDS TONIGHT AND
THURSDAY...

WAZ673-676-677-680-682-684-685-687-030500-
/O.NEW.KOTX.FW.W.0008.090903T0900Z-090903T1600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
151 PM PDT WED SEP 2 2009

...RED FLAG WARNING IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY. 

A QUICK MOVING COLD FRONT WILL SWEEP ACROSS THE CASCADE MOUNTAINS
TONIGHT...THEN INTO SOUTHERN BC THURSDAY. ACCOMPANYING THE FRONT
WILL BE A BAND OF THUNDERSTORMS THAT WILL INITIALLY DEVELOP OVER
THE CASCADES. THIS BAND WILL THEN MOVE RAPIDLY EAST INTO THE
EXTREME WEST PART OF THE COLUMBIA BASIN...THEN NORTHEAST INTO THE
OKANOGAN HIGHLANDS BEFORE MOVING INTO SOUTHERN BC BY LATE MORNING.
FOLLOWING THIS BAND OF THUNDER WILL BE VERY GUSTY WEST WINDS THAT
WILL LAST UNTIL EARLY AFTERNOON BEFORE DECREASING SIGNIFICANTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

&&

$$
4 follow-up statements
000 
WWUS86 KOTX 022059 CCA
RFWOTX

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
154 PM PDT WED SEP 2 2009

...ABUNDANT LIGHTNING FOLLOWED BY GUSTY WINDS TONIGHT AND
THURSDAY...

WAZ673-676-677-680-682-684-685-687-030515-
/O.COR.KOTX.FW.W.0008.090903T0900Z-090903T1600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
154 PM PDT WED SEP 2 2009

...RED FLAG WARNING IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY. 

A QUICK MOVING COLD FRONT WILL SWEEP ACROSS THE CASCADE MOUNTAINS
TONIGHT...THEN INTO SOUTHERN BC THURSDAY. ACCOMPANYING THE FRONT
WILL BE A BAND OF THUNDERSTORMS THAT WILL INITIALLY DEVELOP OVER
THE CASCADES. THIS BAND WILL THEN MOVE RAPIDLY EAST INTO THE
EXTREME WEST PART OF THE COLUMBIA BASIN...THEN NORTHEAST INTO THE
OKANOGAN HIGHLANDS BEFORE MOVING INTO SOUTHERN BC BY LATE MORNING.
FOLLOWING THIS BAND OF THUNDER WILL BE VERY GUSTY WEST WINDS THAT
WILL LAST UNTIL EARLY AFTERNOON BEFORE DECREASING SIGNIFICANTLY.
WIND GUSTS AROUND 30 MPH WILL BE COMMON...WITH GUSTS NEAR 40 MPH
IN THE KITTITAS VALLEY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

&&

$$
000 
WWUS86 KOTX 030447
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
947 PM PDT WED SEP 2 2009

...ABUNDANT LIGHTNING FOLLOWED BY GUSTY WINDS TONIGHT AND
THURSDAY...

WAZ673-676-677-680-682-684-685-687-031500-
/O.CON.KOTX.FW.W.0008.090903T0900Z-090903T1600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
947 PM PDT WED SEP 2 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
THURSDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
THURSDAY. 

A QUICK MOVING COLD FRONT WILL SWEEP ACROSS THE CASCADE MOUNTAINS
AFTER MIDNIGHT...THEN INTO SOUTHERN BC THURSDAY MORNING. ACCOMPANYING
THE FRONT WILL BE A BAND OF THUNDERSTORMS THAT WILL INITIALLY
DEVELOP OVER THE CASCADES. THIS BAND WILL THEN MOVE RAPIDLY EAST
INTO THE EXTREME WEST PART OF THE COLUMBIA BASIN...THEN NORTHEAST
INTO THE OKANOGAN HIGHLANDS BEFORE MOVING INTO SOUTHERN BC BY LATE
MORNING. FOLLOWING THIS BAND OF THUNDER WILL BE VERY GUSTY WEST
WINDS THAT WILL LAST UNTIL EARLY AFTERNOON BEFORE DECREASING
SIGNIFICANTLY. WIND GUSTS AROUND 30 MPH WILL BE COMMON...WITH
GUSTS NEAR 40 MPH IN THE KITTITAS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS86 KOTX 031455
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
755 AM PDT THU SEP 3 2009

...ABUNDANT LIGHTNING FOLLOWED BY GUSTY WINDS TODAY...

WAZ673-676-677-680-682-031600-
/O.CAN.KOTX.FW.W.0008.000000T0000Z-090903T1600Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
755 AM PDT THU SEP 3 2009

...RED FLAG WARNING IS CANCELLED... 

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING. 

THE THREAT OF ABUNDANT LIGHTNING HAS ENDED OVER THE AREA FOR
TODAY. WHILE WINDS WILL INCREASE AND REMAIN GUSTY FOR THE REST OF
THE DAY...CRITICAL THRESHOLDS OF RELATIVE HUMIDITY WILL NOT BE
ACHIEVED. THUS THE RED FLAG WARNING HAS ENDED.  

$$

WAZ684-685-687-031800-
/O.EXT.KOTX.FW.W.0008.000000T0000Z-090903T1800Z/
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
755 AM PDT THU SEP 3 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING 
FOR ABUNDANT LIGHTNING AND GUSTY WINDS...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 AM PDT THIS
MORNING. 

A STRONG COLD FRONT WILL CONTINUE TO PRODUCE NUMEROUS
THUNDERSTORMS WITH ABUNDANT LIGHTNING OVER OKANOGAN AND FERRY
COUNTIES THROUGH 11 AM THIS MORNING.

IN ADDITION GUSTY CONDITIONS ARE EXPECTED ON EXPOSED SLOPES AFTER
THE THUNDERSTORMS MOVE OUT OF THE REGION INTO CANADA LATER THIS
MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND ABUNDANT LIGHTNING CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
000 
WWUS86 KOTX 031757
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1057 AM PDT THU SEP 3 2009

WAZ684-685-687-031900-
/O.EXP.KOTX.FW.W.0008.000000T0000Z-090903T1800Z/
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
1057 AM PDT THU SEP 3 2009

...RED FLAG WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING...

THE RED FLAG WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING. 

SIGNIFICANT THUNDERSTORM ACTIVITY HAS EXITED THE REGION. LINGERING
ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE CANADIAN BORDER UNTIL
EARLY AFTERNOON...BUT THE THREAT OF ABUNDANT LIGHTNING HAS ENDED. 

WINDS WILL INCREASE THIS AFTERNOON OVER THE REGION...WITH GUSTY
CONDITIONS REMAINING THROUGH THE DAY. HOWEVER...RELATIVE
HUMIDITIES HAVE INCREASED ABOVE CRITICALLY LOW THRESHOLDS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 2, 9:25 AM PDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 2, 9:25 AM PDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
925 AM PDT WED SEP 2 2009

.SYNOPSIS...
A DEEP TROUGH OF LOW PRESSURE WILL REMAIN OFF THE COAST TODAY WITH
DRY AND WARM AIR REMAINING OVER THE REGION. THE TROUGH WILL BEGIN
TO SHIFT INLAND TONIGHT AND CONTINUE DRIFTING INLAND THROUGH THE
UPCOMING WEEKEND. THIS WILL RESULT IN A SIGNIFICANT COOLING TREND
WITH INCREASING CHANCES FOR PRECIPITATION. BY THE END OF THE UPCOMING
HOLIDAY WEEKEND TEMPERATURES WILL FALL WELL BELOW SEASONAL NORMALS
WITH SNOW EVEN POSSIBLE OVER THE HIGHEST MOUNTAINS IN THE CASCADES.

&&

.DISCUSSION...
REST OF TODAY...SATELLITE INDICATES A DEEP UPPER LEVEL TROUGH OFF
THE PACIFIC COAST THIS MORNING WITH THE FORECAST AREA REMAINING
UNDER PRE-TROUGH SOUTHERLY FLOW. SURFACE ANALYSIS INDICATES A
SURFACE THERMAL TROUGH OVER THE COLUMBIA BASIN. A WEAK UPPER
LEVEL; DISTURBANCE TRACKING UP FROM THE SOUTH CURRENTLY OVER OREGON
APPEARS TO BE MAINLY HIGH LEVEL CIRRUS WITH NEITHER NAM OR THE
LATEST GFS SUGGESTING THIS WAVE HAS ANY DEEP DYNAMIC SUPPORT AS IT
MOVES INTO THE REGION THIS AFTERNOON...WITH MODEL SOUNDINGS
SUGGESTING TOO MUCH CIN IN THE MIXED LAYER TO ALLOW ANY CONVECTIVE
DEVELOPMENT TODAY. THUS...ANOTHER QUIET AND DRY DAY WITH MAINLY LIGHT
WINDS...ALTHOUGH SOUNDINGS SUGGEST SOME MIXING GUST POTENTIAL TO
ABOUT 15 MPH ON EXPOSED TERRAIN THIS AFTERNOON. HIGH TEMPERATURES
TODAY WILL LIKELY RESEMBLE YESTERDAY'S HIGHS.

TONIGHT THE OFFSHORE TROUGH WILL SWEEP THROUGH WITH STRONG DYNAMIC
SUPPORT AND PLENTY OF MOISTURE. INITIAL THOUGHTS ARE THAT THE
CURRENT FORECAST POPS AND THE NOCTURNAL THUNDER THREAT MAY NEED TO
BE ENHANCED SOMEWHAT. THIS ISSUE WILL BE ADDRESSED WITH THE AFTERNOON
PACKAGE. IN ANY EVENT CONFIDENCE IS HIGH FOR A BIG CHANGE FROM THE
RECENT HOT AND DRY REGIME DURING THE NEXT 24 HOURS. NO UPDATE TO
STATE FORECAST PRODUCT. MINOR UPDATE TO ZONE FORECAST IMMINENT FOR
THE TODAY PERIOD ONLY. /FUGAZZI

&&

.AVIATION...
MOSTLY CLEAR SKIES AND VFR CONDITIONS EXPECTED AT ALL TAF SITES AND
THROUGH OUT THE REGION TODAY. AFTER 02Z OVER THE CASCADES SCATTERED
SHOWERS AND ISOLTATED THUNDERSTORMS WILL DEVELOP AS A STRONG
UPPERLEVEL DISTURBANCE MOVES INTO THE REGION. TONIGHT NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS WILL OVERSPREAD THE REGION FROM
SOUTHWEST TO NORTHEAST...ENCOMPASSING THE AREA NORTH OF INTERSTATE
90 BY 08Z AND CONTINUING THROUGH 18Z THURSDAY. HOWEVER...OUTSIDE OF
THUNDERSTORM CORES CONDITIONS WILL REMAIN VFR AT ALL TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        90  62  75  50  80  53 /   0  10  20   0   0   0
COEUR D'ALENE  91  62  78  49  80  52 /   0  10  20   0   0   0
PULLMAN        90  59  79  46  82  49 /   0  10  10   0   0   0
LEWISTON       96  66  87  56  87  59 /   0   0  10   0   0   0
COLVILLE       93  57  80  46  82  49 /   0  10  40   0   0  10
SANDPOINT      88  53  79  45  79  48 /   0  10  20   0   0   0
KELLOGG        91  59  78  48  83  51 /   0  10  20   0   0  10
MOSES LAKE     92  60  79  50  82  53 /   0  10   0   0   0  10
WENATCHEE      91  66  79  56  81  59 /   0  30  10   0   0  10
OMAK           95  62  79  51  82  54 /   0  40  30   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 2, 5:53 AM PDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PDT WED SEP 2 2009

IDZ001>004-026-027-WAZ031>038-041>044-031300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
553 AM PDT WED SEP 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:21 PM PDTSpecial Weather StatementOTXStevens24 min
Sep 1, 6:42 PM PDTSpecial Weather StatementOTXStevens33 min
Sep 1, 7:14 PM PDTSpecial Weather StatementOTXPend Oreille61 min

Nearby

Red Flag Warnings in Washington, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.